Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 271, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 16, 2023, 3:19 PM CDT for Franklin County, Jefferson County, Missouri. It was in force for 41 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2023, 3:19 PM CDT (20:19 UTC)
- Expired
- Jul 16, 2023, 4:00 PM CDT
- In force
- 41 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Franklin County, MO, Jefferson County, MO
The radar
The St Louis radar (KLSX), 38 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 3:46 PM CDT | TSTM WND DMG | 1 Se Festus, MO | Report from mPING: 3-inch tree limbs broken; Power poles broken. Time estimated from radar. |
| Jul 16, 3:46 PM CDT | TSTM WND DMG | 1 Sse Pevely, MO | Several large trees and tree limbs blown down around Pevely and Herculaneum areas. Via pictures on Facebook. |
| Jul 16, 3:46 PM CDT | TSTM WND DMG | 1 Sw Pevely, MO | Report from mPING: 3-inch tree limbs broken; Power poles broken. |
| Jul 16, 3:52 PM CDT | TSTM WND DMG | Herculaneum, MO | Large oak tree snapped off. Via Twitter with picture. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 2:21 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.3 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 922 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1096 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
407
WUUS53 KLSX 162019
SVRLSX
MOC071-099-162100-
/O.NEW.KLSX.SV.W.0271.230716T2019Z-230716T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
319 PM CDT Sun Jul 16 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Jefferson County in east central Missouri...
Southeastern Franklin County in east central Missouri...
* Until 400 PM CDT.
* At 319 PM CDT, a severe thunderstorm was located near Dittmer,
moving east at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Arnold, Festus, Pacific, Pevely, Crystal City, Herculaneum,
Hillsboro, Byrnes Mill, High Ridge, Barnhart, Cedar Hill, Murphy,
Antonia, Gray Summit, Oakville, Cedar Hill Lakes, House Springs,
Dittmer, Horine, and Lonedell.
This includes the following highways...
Interstate 44 in Missouri near exit 257.
Interstate 55 in Missouri between exits 174 and 191.
This also includes Mastodon Historic Site, Sandy Creek Covered Bridge
Historic Site, Gov. Dunklin's Grave Historic Site, and Robertsville
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3819 9076 3820 9078 3821 9087 3848 9082
3849 9074 3847 9073 3848 9073 3845 9067
3849 9065 3847 9062 3850 9059 3850 9041
3848 9042 3845 9041 3845 9034 3828 9037
3822 9036 3818 9032 3817 9040
TIME...MOT...LOC 2019Z 270DEG 24KT 3833 9075
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Carney1 follow-up statement
771
WWUS53 KLSX 162035
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
335 PM CDT Sun Jul 16 2023
MOC071-162044-
/O.CAN.KLSX.SV.W.0271.000000T0000Z-230716T2100Z/
Franklin MO-
335 PM CDT Sun Jul 16 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Illinois...and east central Missouri.
LAT...LON 3820 9077 3848 9073 3846 9069 3845 9068
3845 9067 3849 9065 3847 9062 3850 9059
3850 9041 3848 9042 3845 9041 3845 9034
3828 9037 3822 9036 3818 9032 3817 9040
TIME...MOT...LOC 2034Z 270DEG 24KT 3833 9062
$$
MOC099-162100-
/O.CON.KLSX.SV.W.0271.000000T0000Z-230716T2100Z/
Jefferson MO-
335 PM CDT Sun Jul 16 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR JEFFERSON COUNTY...
At 334 PM CDT, a severe thunderstorm was located over Cedar Hill
Lakes, moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Arnold, Festus, Pevely, Crystal City, Herculaneum, Hillsboro, Byrnes
Mill, High Ridge, Barnhart, Cedar Hill, Murphy, Antonia, Oakville,
Cedar Hill Lakes, House Springs, Dittmer, Horine, Imperial,
Scotsdale, and Parkdale.
This also includes Mastodon Historic Site, Sandy Creek Covered Bridge
Historic Site, and Gov. Dunklin's Grave Historic Site.
This includes Interstate 55 in Missouri between exits 174 and 191.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3820 9077 3848 9073 3846 9069 3845 9068
3845 9067 3849 9065 3847 9062 3850 9059
3850 9041 3848 9042 3845 9041 3845 9034
3828 9037 3822 9036 3818 9032 3817 9040
TIME...MOT...LOC 2034Z 270DEG 24KT 3833 9062
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CarneyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:54 PM CDT, 25 minutes earlier.
Area forecast discussion, Jul 16, 2:54 PM CDT, 25 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 254 PM CDT Sun Jul 16 2023 .SHORT TERM... (Through Late Monday Night) Issued at 249 PM CDT Sun Jul 16 2023 Several rounds of thunderstorms are expected through Monday morning. The first round which in on-going will be a result of a convective outflow boundary now moving into eastern MO and an upstream short wave, both are remnant from the morning MCS across NE KS and NW MO. The boundary will continue to move east the remainder of the afternoon and into the early evening interacting with a rather unstable air mass ahead of it with SBCAPE of 3000- 3500+ across eastern MO into SW IL. While deep layer shear is not particularly strong at 20-25 kts, the forcing and parameter space along with DCAPE of 1000+ J/KG would support multicell storms capable of primarily damaging winds. Another more widespread round of showers and storms is expected mid- late evening into overnight hours. The current outflow boundary is expected to become quasi-stationary south of I-70. The combo of the boundary, another migratory upstream shortwave, lift via a 30 kt southwesterly LLJ, and plentiful MUCAPE of 1500+ J/KG will result in an elongated east-southeast moving MCS. The MCS is expected to initiate over central MO mid-late evening and then track into east-central MO and southwest IL late evening and overnight. The combo of cell training and an efficient environment for heavy rain (warm cloud depth of 4+ km and PWs > 1.5 inches) could result in some corridors of 2-3+ inches of rainfall which is supported by the HREF PPM and LPPM guidance. This could result in an isolated flash flood threat but at this time a more widespread threat is not anticipated. While the bulk of the overnight storms are expected to be southeast of the CWA on Monday morning there could be a few straggler storms across the southeast portion of the CWA at that time. An additional threat of isolated to scattered storms will occur during the afternoon and evening as the cold front moves southeastward through east-central and southeast MO and southwest IL where there will be very unstable and weakly capped conditions but only weak forcing. Glass .LONG TERM... (Tuesday through Next Sunday) Issued at 249 PM CDT Sun Jul 16 2023 An active pattern will persist into the end of the week as northwest flow aloft persists. The combination of migratory short waves embedded in the flow, a wavering frontal boundary, and potential for mesoscale boundaries will bring the threat of showers and storms through Friday. An MCS either ongoing or a re-invigoration of an overnight MCS originating in the Plains will impact the area Tuesday with another MCS possible late Tuesday night into Wednesday. The exact corridor where these occur is probably the greatest uncertainty but they will bring the potential for strong- severe storms and locally heavy rain. We will also need to watch the far southern CWA for dangerous heat on Wednesday afternoon. Amplification of the upper flow and deepening of the eastern trof late this week and into the weekend should bring a well-defined front through the region Thursday into early Friday. This cold front should bring the last real good chance of showers and storms in the later part of the extended forecast, along with cooler and drier air for the weekend. Glass && .AVIATION... (For the 18z TAFs through 18z Monday Afternoon) Issued at 1230 PM CDT Sun Jul 16 2023 Showers and thunderstorms will develop along a boundary moving into central MO early this afternoon impacting KCOU and KJEF. At this time I have flight conditions with the storms lowering to MVFR but they could certainly be lower at times along with stronger winds. This boundary will continue to move east and may generate additional scattered storms impacting KUIN and KSTL/KSUS/KCPS between 20-23z. The evolution is less certain for these terminals and thus I just have VCTS at this time. Another round of showers and storms is expected from central MO through the St. Louis area from 02-03z through 07-09z prompting 6SM -SHRA VCTS in the terminals, however flight conditions could certainly be lower at times. Some of the terminals may also see visibility restrictions to MVFR at times outside of any showers and storms due to haze/smoke. Glass && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jul 16, 3:03 PM CDT, 16 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 303 PM CDT Sun Jul 16 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-172015- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 303 PM CDT Sun Jul 16 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are likely tonight. Some of the storms could produce damaging winds this evening. Locally heavy rain is possible from central into east-central Missouri late evening and overnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance of thunderstorms across parts of the area Monday and Monday night. Several rounds of thunderstorms are expected Tuesday through Wednesday, some of which could be strong with locally heavy rain. There are additional chances of thunderstorms Thursday and Friday across parts of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Glass
In the hours before
Local storm report, Jul 16, 2:32 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
232 PM CDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM Tstm Wnd Gst 3 NNE Warrenton 38.86N 91.13W
07/16/2023 M72 MPH Warren MO Trained Spotter
&&
MRMLocal storm report, Jul 16, 2:52 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
252 PM CDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM Tstm Wnd Dmg 1 W Marthasville 38.63N 91.06W
07/16/2023 Warren MO Fire Dept/Rescue
Power lines down at N Second and E Main
Street.
&&
MRMLocal storm report, Jul 16, 2:58 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
258 PM CDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM Tstm Wnd Dmg 6 SSE Jonesburg 38.78N 91.25W
07/16/2023 Warren MO Fire Dept/Rescue
Tree into powerline at Wilf Flower Ln and
Hwy EE.
&&
MRMLocal storm report, Jul 16, 3:10 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
310 PM CDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM Tstm Wnd Gst 4 S Weldon Spring 38.66N 90.66W
07/16/2023 M48 MPH St. Louis MO ASOS
Spirit of St. Louis Airport.
&&
MABLocal storm report, Jul 16, 3:15 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
315 PM CDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM Tstm Wnd Dmg 2 SSW Saint Charles 38.76N 90.53W
07/16/2023 St. Charles MO Trained Spotter
Several large tree limbs blown down near
intersection of Highway 94 and Pralle Lane.
Winds estimated around 60 mph.
&&
MABLocal storm report, Jul 16, 3:18 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service St Louis MO
318 PM CDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM Tstm Wnd Dmg Villa Ridge 38.47N 90.88W
07/16/2023 Franklin MO Amateur Radio
Several large tree limbs blown down.
&&
MABThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 1:23 PM CDT | Severe Thunderstorm Warning | LSX | Cole, Osage | 28 min |
| Jul 16, 1:56 PM CDT | Severe Thunderstorm Warning | LSX | Osage | 49 min |
| Jul 16, 2:09 PM CDT | Severe Thunderstorm Warning | LSX | Gasconade | 36 min |
| Jul 16, 2:13 PM CDT | Severe Thunderstorm Warning | LSX | Montgomery, Warren | 47 min |
| Jul 16, 2:28 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Gasconade, Warren | 47 min |
| Jul 16, 2:33 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles | 57 min |
| Jul 16, 2:43 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Washington | 47 min |
| Jul 16, 2:59 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis, City of Saint Louis | 46 min |
| Jul 16, 3:06 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Saint Francois, Washington | 39 min |
| Jul 16, 3:45 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson | 27 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.